Medications and hearing loss
How can I tell if an employee’s hearing is being affected by medications, noise exposure or both? What can be done about it?
Responding is Robert M. Ghent Jr. Au.D, manager of the Howard Leight Acoustical Testing Laboratory at Honeywell Safety Products in San Diego.
Many medications, both over-the-counter and prescription, are ototoxic (poisonous to the ears) and can cause hearing loss. They are often synergistic with noise as well, meaning that the drugs multiply the impact of noise exposure. It is nearly impossible to separate the effects of drugs and noise, because annual audiograms are not likely to differentiate between noise-induced hearing loss and hearing loss caused or contributed to by an employee’s medications. To complicate matters, employees not exposed to noise at or above the action level are usually not enrolled in the company’s hearing conservation program. Because of synergistic interactions, these employees, if treated with ototoxic medications and exposed to “marginal” workplace noise, are at increased risk for hearing loss.
Knowing that certain medications are ototoxic puts you ahead of the curve. This discussion will focus on a few ototoxic drugs that are particularly insidious or common. Fortunately, most of these are reserved for serious illness or disease. The four broad categories of the most troublesome pharmacological agents are:
Chemotherapeutics – Cancer treatments such as cisplatin and carboplatin, and a few others
Aminoglycoside antibiotics – Usually administered intravenously for systemic infections
Loop diuretics – Furosemide and similar drugs for various kidney and heart conditions
Many analgesics, including non-steroidal anti-inflammatory drugs – Includes aspirin, ibuprofen, naproxen sodium and acetaminophen in higher or long-term dosages
A common characteristic of noise-induced hearing loss is the audiogram notch that often occurs at 3 to 4 kHz. Drug-induced characteristics are not so predictable. An ototoxic component may accelerate the formation of this notch and cause it to occur earlier, at lower noise exposure levels, after shorter exposure durations, or at higher frequencies. Drugs may eventually affect the entire range of hearing. Sometimes the hearing loss is accompanied by tinnitus; sometimes it can occur months after treatment has stopped. Noise exposure that occurred before starting a drug regimen, however, generally is not impacted by medications.
What is the best course of action? As the sayings go, “knowledge is power,” and “prevention is the best medicine.” Here are some steps to take:
- Know what medications your employees are taking and be aware of treatments with ototoxic drugs even months after treatment has stopped. Simply ask employees to disclose or authorize disclosure of this information. The Health Insurance Portability and Accountability Act Privacy Rule allows a “covered entity” (e.g., a physician) to disclose certain medical information to an employer in order for the employer to comply with OSHA workplace health surveillance requirements.
- Employees undergoing treatment with ototoxic medications should inform their medical providers about any exposure to noise. Their hearing thresholds should be monitored frequently as part of their treatment plan.
- Whether or not these employees are enrolled in the hearing conservation program, they should be encouraged to wear hearing protection in any level of occupational noise. Uniform-attenuation hearing protection can be worn in lower-noise environments. More attenuation than is normally acceptable should be provided for higher noise levels.
- Perform earplug fit testing to ensure adequate attenuation is being achieved.
- Educate yourself and your employees about the effects of noise combined with ototoxic drugs and chemicals.
- Consult a pharmacist if you have questions about ototoxicity or other side effects of any drug.
Editor's note: This article represents the independent views of the author and should not be construed as a National Safety Council endorsement.